Alert archive / Mississippi / River Flood Warnings in 2019
River Flood Warning 14, NWS Jackson, MS
NWS Jackson, MS issued this river flood warning at Jan 2, 2019, 8:13 PM CST for Leake County, Mississippi. It took effect at Jan 4, 2019, 9:43 AM CST. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2019, 8:13 PM CST (02:13 UTC)
- In effect from
- Jan 4, 2019, 9:43 AM CST
- Expired
- Jan 7, 2019, 9:05 PM CST
- In force
- 3 days
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Leake County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pearl River near Lena (GDHM6). The gauge peaked at 24.46 ft at Jan 5, 2019, 6:00 AM CST.
- Action stage
- 23 ft
- Minor stage
- 24 ft
- Moderate stage
- 29 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02483500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Jan 2, 7:39 PM CST, 34 minutes earlier.
Area forecast discussion, Jan 2, 7:39 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
739 PM CST Wed Jan 2 2019
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
IFR/LIFR conditions prevail at all TAF sites this evening as the
rain continues across most of the area. IFR/LIFR Conditions will
continue through the period, but the rain will begin to shift
southward early on Thursday. As the area of rain shifts southward
GWO/GLH/GTR may see a few rain free hours early on Thursday, but
expect the rain to return later in the period./15/
&&
.DISCUSSION...
Tonight and Thursday:
A split-flow pattern aloft exists over the US today. With a
sw-ne oriented baroclinic zone across the area, frontogenetic
lift has increased and promoted the development of widespread
rainfall. As we go into the evening, the upper lift is expected
to increase and in turn increase the rates of rainfall. The PW
value from this morning's sounding was below 1.5" but is expected
to rise anomalously above that by this evening. This will help
this system be very efficient in rainfall. Overnight, rainfall
totals could be as high as 2-3" over northeast LA into central MS.
Expect the rainfall to let up a little bit after midnight tonight
and through the morning hours on Thursday as the frontal forcing
relaxes, though there will still be some light rain around. As a
cutoff low over the Southwest US ejects across the southern Plains
overnight tonight and into the Southeast region tomorrow, another
round of rain will begin its impact on our CWA tomorrow
afternoon. This round of rain could bring rain totals as much as
1-3" to the area again. With all of this forecast rain falling on
top of our already saturated soils, the Flash Flood Watch has been
expanded to include the Pine Belt region of the CWA and will be
in effect starting Thursday morning.
With all of this rain and overcast skies, temperatures will
fluctuate very little over the next 24 hours or so. Temps overnight
will fall only about 5 degrees or so with lows ranging from the low
40s to the low 50s. Thursday highs will be similar to today with
temps ranging from the upper 40s to upper 50s. /10/
Thursday night:
The threat for heavy rain will continue into Thursday night,
especially over eastern MS where strong moisture transport and
lift will continue ahead of the closed low. Guidance is showing a
lot of variation in QPF for this last round of heavy rainfall and
so confidence is not all that high with specific/max amounts and
locations, so will continue to reevaluate the flash flood watch
as we approach this period. /EC/
Friday through Tuesday:
The passage of the upper low will finally break down the pesky
southwesterly upper level flow, resulting in a decrease in rain
chances as it exits the region Friday. Though heavier rains are
expected to be gone by Friday morning, pesky clouds and lighter rain
associated with the upper low will remain possible through the
daytime. This may help hold temps down in the upper 40s over much of
the western half of the area. Dry conditions are anticipated by
Friday night with decreasing clouds as low level flow becomes more
anticyclonic.
Saturday through Monday: Mid and upper ridging will build across the
area over the weekend, with a surface ridge expanding from the Gulf
Coast along the East Coast. Fingers crossed, dry conditions are
expected for the first weekend of 2019. With the upper jet becoming
displaced well north of the area and mid/upper heights somewhat
anomalously high, temperatures will moderate to above normal through
Monday.
Monday night into Tuesday: At the end of the forecast period, a
quick moving upper trough and cold front is expected to pass across
the region early next week bringing a chance of showers Monday night
into Tuesday. Though guidance is progging a sharp trough with
respectable upper forcing, limited return flow ahead of the system
looks to limit instability. No thunder was included in the forecast
at this point, but it isn't out of the question it might need to be
added at some point later. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 47 52 45 48 / 97 91 97 32
Meridian 48 52 48 52 / 87 86 98 33
Vicksburg 45 51 43 49 / 97 93 95 30
Hattiesburg 52 58 49 53 / 66 84 98 18
Natchez 46 54 43 49 / 97 95 89 16
Greenville 41 48 43 47 / 95 72 98 45
Greenwood 43 48 45 46 / 96 64 98 50
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through late Thursday night for MSZ027>033-
035>051-053>056-059>063.
Flash Flood Watch from 6 AM CST Thursday through late Thursday
night for MSZ052-057-058-064>066-072>074.
LA...Flash Flood Watch through late Thursday night for LAZ007>009-015-
016-023>026.
AR...None.
&&
15Hazardous weather outlook, Jan 2, 3:03 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 303 PM CST Wed Jan 2 2019 ARZ074-075-MSZ018-019-025-026-034-032115- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington- 303 PM CST Wed Jan 2 2019 This hazardous weather outlook is for portions of southeast Arkansas, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Limited TIMING...This afternoon through Thursday This afternoon through Thursday, localized flash flooding is possible across portions of southeast Arkansas and northwest Mississippi tonight through tomorrow night, particularly in low lying and urban areas. River flooding, which is already ongoing on many waterways, may worsen or be prolonged. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Localized flash flooding is possible for southeast Arkansas and portions of northwest Mississippi on Thursday night. Storm total rainfall amounts of 1 to 3 inches are expected with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ007>009-015-016-023>026-MSZ027>033-035>066-072>074-032115- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster- Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 303 PM CST Wed Jan 2 2019 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Elevated TIMING...This afternoon through Thursday This afternoon through Thursday, areas of flash flooding are likely across portions of northeast Louisiana and central Mississippi tonight and shifting into southeast Mississippi and the Pine Belt tomorrow through tomorrow night. Flooded roads are possible or possibly closed and some structures could become inundated. River flooding, which is already ongoing on many waterways, may worsen or be prolonged. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday Areas of flash flooding are likely for portions of the region, across all of the ArkLaMiss region and shifting into southeast Mississippi and the Pine Belt on Thursday night. Storm total rainfall amounts of 3 to 5 inches are expected with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 23 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 7:56 PM CST | River Flood Warning | JAN | Clay | 4 days |
| Jan 3, 7:04 AM CST | River Flood Warning | JAN | Attala | 27 hr |
| Jan 3, 7:04 AM CST | River Flood Warning | JAN | Madison, Rankin | 21 days |
| Jan 3, 10:59 AM CST | River Flood Warning | JAN | Catahoula, Concordia | 3 days |
Nearby
River Flood Warnings in Mississippi, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.